CSN Login
Members Online: 1

You are here

myelodysplastic syndrome (MDS) - why my Stem Cell Transplant is being delayed

lindary's picture
lindary
Posts: 695
Joined: Mar 2015

So the abnormal cells in the my bone are called myelodysplastic syndrome. These cells can convert into acute myeloid leukemia (AML). This is why they are not using my stem cells for the transplant. I am going to have to go for another bone marrow biopsy but not sure how soon. 

Reading up on MDS I have found that certain cancers or their treatments can cause this condition. Of course on the list are 2 drugs used in R-CHOP and 2 that are used in RICE. There are people who get MDS without having any of the known causes such as cancer, cancer treatments or enviromental.  I found a good site called MDS foundation. Here is the link if anyone is interested. http://www.mds-foundation.org/what-is-mds/

So for now I have decided to do exactly what the SCT DR told me, enjoy the holidays. I am in the office 5 days a week and back into the whole work thing. It feels good to be scheduling meetings instead of medical appts, even if it is only for the next month or so. It seems the best treatment for MDS is Stem Cell Transplant. I wonder if this affects what chemo I get before the transplant? I'll find out eventually. 

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3518
Joined: May 2012

Lindary,

I am very sorry you are having to take you cancer fight "into extra innings." I hope a perfect SC donor is found when necessary.

Remarkably, I wrote a reply to Claire 1201 a few minutes ago that superficially touches on the relationship between lymphoma and leukemia, and you may wish to read it.  Adriamycin and Cytoxan (they are both known by other names also) are two of the drugs you mentioned that are loosly linked to subsequent leukemia development.

I do hope you have a good holiday season, feeling well all the while. Easier said than done, I know. 

max

 

This link lists a dozen or more drugs commonly used to treat MDS; it may be of some benefit to you:

http://www.chemocare.com/search.aspx?q=MDS

 

.

lindary's picture
lindary
Posts: 695
Joined: Mar 2015

Thanks for the link Max. From what the SCT Dr said I am guessing that the drugs they were going to use for the Stem Cell might have made the situation worse. If they need the bone marrow biopsy to get more info on the MDS to decide the best drugs to use for the SCT, I am all for it. One of my friends teased me about how I can't just do things the easy way. If nothing else I now have some new topics to research online.

 

OO7's picture
OO7
Posts: 282
Joined: Sep 2014

You have gone through enough...

It becomes a love hate relationship with the very drugs that are meant to help us.  

What's are alternative?

What is good for one is not good for another.  The science isn't good enough yet, mutations are endless and specific DNA is making this beyond difficult.  

Perhaps the break will do you good, strengthen your core so you can slam dunk the rest.

A year out of taking my treatment I'm still having drug interactions, last week I was prescribed a topical cream.  This cream I used many times before my treatment.  I had what appeared to a severe allergic reaction.  In fact the Dr. said it was most likely a reaction to the treatment drug from last year and this evening I have to go in for another MRI.  Yippy.  Argh....

Blessings coming your way!

lindary's picture
lindary
Posts: 695
Joined: Mar 2015

It is very frustrating and yet - it is what it is. 

Over 30 years ago I wold have been yelling and screaming and ranting and raving about everything and how unfair it is. Since then I have mellowed somewhat. My attitude is more along the lines of letting those who know what they are doing take care of the situation. All I can do is read up on as much as I can so I have questions to ask. 

When the SCT dr told me that nothing would be done until after the first of the year, my first thought was "I iwll be able to spend the holidays with my family and not in the hospital". Second thought was "now my body has time to rebuild and strengthen after all of the stuff thrown at it.". Also being back to work (in the office) full time has done a lot to also build up my mental attitude. I know my outlook is mainly positive but I felt like I was starting to feel useless. So now "I" have time to re-build and gain strength.  

007,

All those drugs we are given has got to alter the chemestry of our body in some way. I hope you can be given a cream that works for you. Good luck with the MRI.

 

OO7's picture
OO7
Posts: 282
Joined: Sep 2014

One year out, after the last infusion my counts are down.  Not terrible today but give my ONC pause.  He thinks it's B 12 deficiency yet every time they're tested the level is fine.  A week and a half ago I had a blood draw.  Upon removal of the band aid, there was an outline from where the bandage was.  My arm reacted horribly but then the other arm did as well telling my this was not the band aid.  As time passed it became worse, breathing now was an issue.  Took Benadryl, applied hydrocortisone made it through the night fine except both arms looked horrible like they were burned, swollen, itchy and spreading.  I felt like a rabid dog.  A week or so before the blood draw I went to a dermatologist for hyper pigmentation I noticed on my arms after a MRI I had.  She told me to put Retin A on it.  I had it at home, used it for years and never a problem.  I haven't used it since treatment, unil a week and a half ago.

I believe due to my counts this may have happened.  My doctor thinks the Retin A reacted to the Rituxin.  I thought the Rituxin would be out of my system because my last infusion was December 15th of last year???   It's probably a result of both.

I feared because I spent some time with the young girl I previously mentioned.  I was there for a few hours, my counts low, she's threw up a few times and of course it got all over me.  No one should be alone throwing up, in a hospital in her state.  Kills me.

As for the MRI, thx.  I'm not thinking about it, I'm sure it's fine.  I know what they're looking for, don't like it but refuse to waist time and energy worrying about until I have too.

thx again.

 

lindary's picture
lindary
Posts: 695
Joined: Mar 2015

I just did a quick check online. One site (2008) said it stays in the system about 76 hours but it does build up so it can still be in your system as long as 205 hours after teh 4th treatment. Another one (2020) said that it has been detected in the body 3 - 6 months after the completion of the treatments. Didn't see anything saying it coudl still be there a year later. I vote for - chemo has changed your body chemistry and some way.

Stay on your onc about all you are experiencing. There has to be soe kind of explanation. Good luck.

 

Subscribe to Comments for "myelodysplastic syndrome (MDS) - why my Stem Cell Transplant is being delayed"